Medication Safety

With easy access to health information via the Internet and to over-the-counter, prescription and non-prescription remedies, you may be tempted to self-diagnose and treat your own health problems. But by not consulting a doctor, you may be putting yourself at risk for potentially hazardous side effects that can result when certain medications and/or supplements are combined.

As the body's clearinghouse for most drugs, herbal remedies, and vitamins, the liver is vulnerable to the toxic consequences of self-medicating. In recent years, herbal remedies such as kava have made headlines for their harmful effects on the liver, yet it is only one of many herbal remedies that can cause liver toxicity. There have also been concerns regarding the potential for accidental over-dosing on acetaminophen when several products containing this drug (i.e. cold remedies and pain medication) are taken at the same time.

What many people do not realize is that any medication - herbal or pharmaceutical - undergoes important chemical changes when processed by the liver. While the original product might not be considered harmful, the resulting by-products may be toxic to the liver. Or the interaction of one medication with other medications - or when combined with alcohol - may cause life-threatening complications for otherwise healthy people. Those who already have liver problems have to be especially careful and may not be able to take even the most ordinary over-the-counter remedies to treat common ailments like headaches or colds, let alone prescribed medication for high blood pressure or other health problems.

For tips on how to safeguard your liver health and ensure that the medications and remedies you take have their desired effect, download our  Medication Safety Tips



VOLUNTEER
DONATE NOW
YOUR STORY